Local Pharmacist Discusses Tylenol Dangers

Tools

Story Updated: Sep 5, 2013

Tylenol is one of the most used over-the-counter drugs and, while generally safe, misuse can be serious. 

That's why the cap of Tylenol bottles will soon say in bold print, "Contains Acetaminophen. Always Read the Label."

"Tylenol is metabolized in the liver and if a person takes too much, it can lead to problems, liver toxicity and in severe cases, death," said Jeff Kirkby, a Kinney Drugs pharmacist. 

Kirkby says the recommended maximum daily dose has been dropped from 4,000 to 3,000 milligrams.

That's the equivalent to six extra strength tablets. 

People need to be aware that many other medications, such as Nyquil and Sudafed, also contain acetaminophen.
.
"Any source of acetaminophen has to count toward the maximum daily dose of 3,000 milligrams," said Kirkby.

Johnson & Johnson, the manufacturer of Tylenol, will reportedly begin putting the warning on extra strength Tylenol bottle caps beginning  in October and on most other Tylenol bottles in the near future. 

You have indicated this comment should be removed.

Close

The comment has been submitted for review. Thank you .

Suzie said on Monday, Sep 9 at 11:03 PM

I am becoming more and more concerned about OTC drugs because a friend of mine had kidney failure from taking too much Motrin, too. I appreciate information like this. We assume if it is sold over the counter that it is safe; that's just not always the case.

139789095
Inappropriate? Alert Us!

Add a comment

Name:

Comment: 1000 Characters Left

WWNY TV 7 - News, Weather and Sports for and its affiliated companies are not responsible for the content of comments posted or for anything arising out of use of the above comments or other interaction among the users. We reserve the right to screen, refuse to post, remove or edit user-generated content at any time and for any or no reason in our absolute and sole discretion without prior notice, although we have no duty to do so or to monitor any Public Forum.